Hail, Barber
- When
- August 25, 3:50 PM CST
- Where
- Barber County, 4.18 mi N of Deerhead
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.290, -98.930
The hail report was observed and estimated by a trained spotter.
Clusters of thunderstorms developed along a surface tough oriented from northeast to southwest across south central Kansas into the Oklahoma and Texas Panhandles. Although widespread, most of these reports were sub-severe criterion wind gusts in the 50 to 57 mph range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Clusters of thunderstorms developed along a surface tough oriented from northeast to southwest across south central Kansas into the Oklahoma and Texas Panhandles. Although widespread, most of these reports were sub-severe criterion wind gusts in the 50 to 57 mph range. An isolated severe criterion hail report of 1 inch diameter hail was reported at Sun City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 25, 1:49 PM CST, 2 hours 1 minute earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 249 PM CDT Sun Aug 25 2024 .KEY MESSAGES... - Heat Advisory expanded westward for this afternoon. - There will be a 15-25% chance for thunderstorms tonight. A few storms (<15%) may be capable of producing 50 to 60 mph wind gusts. - Cooler temperatures will slowly return to southwest Kansas next week with the potential for an unseasonably cool period returning by the start of next weekend. && .DISCUSSION... Issued at 246 PM CDT Sun Aug 25 2024 A fineline is apparent on radar over roughly the highway 183 corridor this afternoon however what convective elements have shown up in the past hour our so are not sustained. Going forward late this afternoon, monitoring for convection will be the main theme. An 850 moisture transport region from southwest to north east enveloped the heart of the forecast area on downsloping winds , pushing temperatures to above 100 degrees at DDC by 1 pm. Have expanded the heat advisory for this afternoon to follow rising dew points across a more broad area of the forecast was west of highway 183 corridor. As far as convection goes, the area is fairly void of deep layer shear, but with steep low to mid layer lapse rates, and high downdraft CAPE on the order of 1600 j/kg, severe damaging wind is the primary risk in the marginal severe coverage area late this afternoon and evening. With fairly unidirectional downsloping winds across this uncapped surface layer, a landspout environment doesn’t exist Today. Temperatures on Monday while hot, are not likely to be as hot as readings over the weekend. Still the NBMs 75th to 95th percentile inputs contains the 99 degrees to around 100-102 in spots for Monday afternoon. A modification to the temperatures is anticipated through mid week before significant relief from the elevated heat is advertised as early as Thursday when the potential for a slightly more wet period begins. Thursday into Friday brings some fairly high probability for precipitation between about 30-60%, (high for a day 5-6 forecast). Most NBM members show a range of outcomes in the 80s for highs in these Thursday through Saturday , and possibly highs settling into the cooler 70s during the weekend). && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1216 PM CDT Sun Aug 25 2024 Hot airmass across the area This Afternoon will be conducive for isolated to widely scattered high based showers and thunderstorms with potential for localized severe microbursts. The convective models supports some of this potential development after about 22 UTC and lingering through the very early evening. The spatial coverage is low enough that impacts to any particular terminals is of very low predictability and better suited for amendments than even the use of vicinity convection. && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ030-031-045- 046-064>066-077>081-086>090. && DISCUSSION...Russell AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 340 AM CDT Sun Aug 25 2024 KSZ030-031-043>046-061>066-074>081-084>090-260845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 340 AM CDT Sun Aug 25 2024 /240 AM MDT Sun Aug 25 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Heat index values will be greater than 105 today possible along and east of highway 281. In this area a Heat Advisory is in effect today. Please refer to the latest TOPNPWDDC for more information. After 4 pm there will be a slight chance for thunderstorms across southwest Kasnas. A few of the stronger storms (<15%) will be capable of producing wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a 30-50% chance that heat index readings will exceed 105 Sunday afternoon in some locations east of highway 281. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
307 PM CDT Sun Aug 25 2024
KSZ088-089-252045-
Clark KS-Comanche KS-
307 PM CDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES THROUGH 345 PM CDT...
At 307 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Buffalo, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Comanche and southeastern Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 9998 3721 9997 3718 9916 3700 9923
TIME...MOT...LOC 2007Z 195DEG 22KT 3698 9958
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
326 PM CDT Sun Aug 25 2024
KSZ088-089-252100-
Clark KS-Comanche KS-
326 PM CDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN COMANCHE AND EAST
CENTRAL CLARK COUNTIES THROUGH 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Protection, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Protection around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3707 9937 3711 9959 3738 9957 3732 9924
TIME...MOT...LOC 2026Z 193DEG 8KT 3717 9946
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
355 PM CDT Sun Aug 25 2024
KSZ078-080-087>089-252145-
Meade KS-Clark KS-Kiowa KS-Comanche KS-Ford KS-
355 PM CDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...EASTERN MEADE...NORTHWESTERN COMANCHE AND CLARK COUNTIES
THROUGH 445 PM CDT...
At 354 PM CDT, Doppler radar was tracking scattered strong
thunderstorms, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clark State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10029 3750 10016 3751 9945 3700 9962
TIME...MOT...LOC 2054Z 186DEG 16KT 3723 9988
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
408 PM CDT Sun Aug 25 2024
KSZ080-081-089-090-252145-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
408 PM CDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT KIOWA...NORTHWESTERN BARBER...
NORTHERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES THROUGH 445 PM
CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmore, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Kiowa, northwestern
Barber, northern Comanche and southwestern Pratt Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3716 9954 3720 9955 3766 9940 3765 9874
3714 9904
TIME...MOT...LOC 2106Z 195DEG 17KT 3738 9921
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
436 PM CDT Sun Aug 25 2024
KSZ078>080-252215-
Kiowa KS-Edwards KS-Ford KS-
436 PM CDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...NORTHWESTERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES THROUGH 515 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsdown, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Ford around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3751 9945 3750 10006 3779 9998 3782 9936
TIME...MOT...LOC 2135Z 189DEG 23KT 3757 9979
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERThe Vance AFB radar (KVNX), 94 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
1 hail. Local standard time, as filed.
The hail report was observed and estimated by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211000.